A nurse at a Tennessee hospital collapsed soon after taking a dose of Pfizer’s coronavirus vaccine. Though she recovered moments later, the mishap struck another blow to a public health initiative to promote trust in the new jab.
A nurse manager at the CHI Memorial hospital in Chattanooga, Tiffany Dover, was among the first to get the inoculation at the facility on Thursday. But as she spoke to media moments after receiving her first dose, Dover reported feeling “really dizzy” before fainting, as was captured in a live broadcast.
Fortunately, a doctor was there to break Dover’s fall, and after several minutes she was back on her feet, explaining that the reaction is not uncommon for her.
“It just hit me all of a sudden, I could feel it coming on,” Dover said. “I felt a little disoriented but I feel fine now, and the pain in my arm is gone.”
I have a history of having an overactive vagal response, and so with that if I have pain from anything, hangnail or if I stub my toe, I can just pass out.
Other medical staff at CHI Memorial said the adverse reaction was not linked to the ingredients in the vaccine, developed jointly by Pfizer and German firm BioNTech and approved earlier this month by the Food and Drug Administration.
“It is a reaction that can happen very frequently with any vaccine or shot,” said Dr. Jesse Tucker, a medical director at the hospital.
As public health officials around the country work to bolster confidence in the new vaccine – developed at breakneck speed and fast-tracked through emergency FDA authorization – the incident in Chattanooga was not the only major PR flop for Pfizer’s immunization this week. Following another vaccination publicity event at a hospital in El Paso, Texas on Tuesday, a nurse was apparently stuck with an empty syringe, prompting a flurry of questions and bewildered reactions online.
While the hospital maintains that all staff seen in footage of the event were given full doses of the vaccine, offering no explanation for the visibly empty syringe, it said that the nurse in question was vaccinated a second time to “remove any doubt” and “further strengthen confidence in the vaccination process.” The facility added that “re-vaccinating the nurse will not cause adverse effects.”
The Pfizer-BioNTech vaccine has been granted approval by health officials in a number of countries in addition to the US, including the UK, Canada, Bahrain, Saudi Arabia and Mexico, but some regulators have warned of possible adverse effects. Soon after it was authorized in the UK, a British regulator issued an advisory suggesting that those with a “significant history of allergic reactions” should avoid the jab. In the States, meanwhile, at least two Alaska healthcare workers have experienced severe side effects after getting their first dose, though it remains unclear what link the reactions had with the vaccine. In a statement to RT on Wednesday, the pharma giant said it would “closely monitor all reports suggestive of serious allergic reactions” and “update labeling language if needed.”